Texas, 2011

Hail in Texas, March 26, 2011

March 26, 2011 · NWS EWX · 8 events in 3 counties and zones

A dry line and cold front moved across South Central Texas encountering a boundary layer moistened by southeasterly winds. This combination caused scattered thunderstorms some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A dry line and cold front moved across South Central Texas encountering a boundary layer moistened by southeasterly winds. This combination caused scattered thunderstorms some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 26, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 26, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT SAT MAR 26 2011

.DISCUSSION...
THE DRY LINE IS SLOWING ITS EASTWARD PROGRESS ACROSS THE NORTHERN
AND CENTRAL HILL COUNTRY AND IS FORECAST TO BECOME STATIONARY OVER
THE NEXT COUPLE OF HOURS. 19Z LAPS ANALYSIS SHOWS CAPE VALUES OF
3-4000 J/KG ALONG AND AHEAD OF THE DRYLINE WITH THE CAPPING
INVERSION WEAKENING...BUT REMAINING. CONVECTION THAT INITIATED
ALONG THE DRYLINE BETWEEN 1-2PM HAS YET TO PRODUCE LIGHTNING AND
IS STRUGGLING TO EXPAND VERTICALLY. THIS MAY CHANGE WITH A FEW
MORE HOURS OF HEATING AND WILL MAINTAIN ISOLATED THUNDERSTORMS IN
THE FORECAST FOR THIS AFTERNOON AND EVENING ACROSS THE EASTERN
HILL COUNTRY TO NEAR THE I-35 CORRIDOR. THE COLD FRONT IS FORECAST
TO PUSH INTO OUR NORTH CENTRAL COUNTIES PRIOR TO 03Z THIS EVENING
AND MAY FORCE CONVECTION AS IT INTERACTS WITH THE SHALLOW GULF
AIRMASS IN PLACE ALONG AND EAST OF I-35. WILL INCLUDE 20 POPS AND
A MENTION OF ISOLATED THUNDERSTORMS TO COVER THAT POSSIBILITY. IF
CONVECTION DOES BECOME DEEP...ISOLATED STRONG THUNDERSTORMS ARE
LIKELY WITH THE MAIN THREAT BEING DOWNBURST WINDS.

THE COLD FRONT WILL SLIDE SOUTH AND WEST INTO THE CWFA TONIGHT AND
BRING MUCH COOLER AIR FOR SUNDAY. AFTER WELL ABOVE NORMAL
TEMPERATURES TODAY...SUNDAY WILL SEEM COLD ALONG AND EAST OF
HIGHWAY 281 WHERE COLD AIR ADVECTION WILL PROVIDE BELOW NORMAL
TEMPERATURES. HIGHS ON SUNDAY WILL BE IN THE 60S AND 70S ACROSS
THE EASTERN HALF OF THE AREA AND UP INTO THE LOWER 90S ACROSS THE
RIO GRANDE VALLEY WHERE WEST WINDS WILL MIX DOWN TO THE SURFACE.
SIGNIFICANT DIFFERENCES CONTINUE TO BE NOTED BETWEEN THE 12Z GFS40
AND NAM12 SOLUTIONS...WITH THE NAM12 FAVORED GIVEN THE GREATER
VERTICAL RESOLUTION OF THAT MODEL IN THE LOWER BOUNDARY LAYER AND
ITS ABILITY TO MODEL VERY SHALLOW COLD FRONTS...INCLUDING
INTERACTIONS WITH OUR TERRAIN (I.E. HILL COUNTRY, ESCARPMENT,
ETC.) THE NAM12 SHOWS THE FRONT MAKING FURTHER PROGRESS ACROSS THE
ENTIRE CWFA SUNDAY NIGHT...PLAYING HAVOC ON OUR MONDAY TEMPERATURE
FORECASTS. WE'VE GONE MUCH COOLER THAN THE PREVIOUS FORECAST FOR
MONDAY'S MAX TEMPS...BUT PERHAPS NOT COOL ENOUGH...ESPECIALLY
ACROSS THE EASTERN HALF WHERE THE AIRMASS WILL BE SLOW TO ERODE
/MOVE-OUT. GULF MOISTURE WILL RETURN LATE MONDAY INTO TUESDAY IN
ADVANCE OF THE NEXT COLD FRONT...WHICH WILL PUSH THROUGH TUESDAY
NIGHT. THE 12Z GFS AND ECMWF ARE SHOWING BETTER AGREEMENT WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT WITH THE
FRONT. THE 12Z GFS CLOSES OFF AN UPPER LOW WEDNESDAY NIGHT AND
MOVES IT ACROSS CENTRAL TEXAS ON THU/FRI. THIS SOLUTION IS THE
OUTLIER OF THE GFS ENSEMBLE MEMBERS AND OTHER MEDIUM RANGE
MODELS...SO WILL HEDGE CLOSER TO THE MEAN FOR THU/FRI ON
TEMPS/POPS/WINDS.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST ACROSS THE WESTERN
HILL COUNTRY...EDWARDS PLATEAU AND RIO GRANDE VALLEY SUNDAY
AFTERNOON AS WEST WINDS MIX VERY DRY AIR DOWN TO THE SURFACE.

ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST FOR VAL VERDE COUNTY
TUESDAY AFTERNOON BEHIND A COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              53  61  44  73  61 /  20  10  -   -   10
AUSTIN BERGSTROM INTL AIRPORT  54  60  43  71  60 /  20  10  -   -   10
NEW BRAUNFELS MUNI AIRPORT     58  67  44  71  62 /  10  10  -   -   10
BURNET MUNI AIRPORT            51  61  43  76  60 /  10  10  -   -   10
DEL RIO INTL AIRPORT           55  92  54  83  62 /  -   -   -   -   10
GEORGETOWN MUNI AIRPORT        51  60  44  74  61 /  20  10  -   -   10
HONDO MUNI AIRPORT             62  82  47  78  62 /  -   -   -   -   10
SAN MARCOS MUNI AIRPORT        58  64  43  72  61 /  20  10  -   -   10
LA GRANGE - FAYETTE REGIONAL   59  63  45  72  63 /  20  10  10  10  10
SAN ANTONIO INTL AIRPORT       62  74  46  74  63 /  10  10  -   -   10
STINSON MUNI AIRPORT           64  74  47  74  63 /  -   10  -   -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Mar 26, 2:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CDT SAT MAR 26 2011

TXZ171>173-183>194-202>209-217>225-228-272000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
330 PM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN HILL
COUNTRY AND I-35 CORRIDOR TO NEAR GIDDINGS LATE THIS AFTERNOON AND
EVENING ASSOCIATED WITH A DRY LINE AND APPROACHING COLD FRONT. THE
MAIN THREAT WILL BE FROM STRONG DOWNBURST WINDS.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN
HALF OF SOUTH CENTRAL TEXAS THROUGH LATE THIS AFTERNOON. THE
DRYLINE WILL MIX EAST TO NEAR THE I-35 CORRIDOR. MINIMUM RELATIVE
HUMIDITIES WILL RANGE FROM THE SINGLE DIGITS ALONG THE RIO GRANDE
TO THE 20S NEAR THE I-35 CORRIDOR WITH NORTHWEST WINDS OF 5 TO 15
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN
THIRD OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON. THE DRYLINE WILL
MIX EAST ACROSS THE WESTERN HILL COUNTRY AND ALONG THE RIO GRANDE
PLAINS. MINIMUM RELATIVE HUMIDITIES WILL BE IN THE TEENS AND 20S
WITH WINDS 10 MPH OR LESS.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS VAL VERDE COUNTY
TUESDAY AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL BE IN THE TEENS
AND 20S WITH WINDS OF 10 TO 15 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 26, 2:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT SAT MAR 26 2011

TXZ172-190>192-262130-
BLANCO-BURNET-HAYS-TRAVIS-
342 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...EASTERN
BLANCO...WESTERN TRAVIS AND EXTREME SOUTHERN BURNET COUNTIES UNTIL
430 PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PEDERNALES FALLS STATE PARK...OR 8 MILES
SOUTH OF ROUND MOUNTAIN...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PEDERNALES FALLS STATE PARK...
  CYPRESS MILL...
  SPICEWOOD...
  BRIARCLIFF...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Mar 26, 2:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             JOHNSON CITY            30.27N  98.41W
03/26/2011  M0.70 INCH       BLANCO             TX   BROADCAST MEDIA

&&

EVENT NUMBER EWX1100040

AKF

The radar

The Austin/San Antonio radar (KEWX), 75 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Blanco

When
March 26, 3:00 PM CST
Where
Blanco County, 3.01 mi SSE of Cypress Mill
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.360, -98.230

Hail, Gillespie

When
March 26, 6:56 PM CST
Where
Gillespie County, 1.38 mi WNW of Morris Ranch
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.230, -99.020

A thunderstorm produced quarter size hail that shredded leaves. Smaller hail fell for 15 minutes.

Hail, Kendall

When
March 26, 6:59 PM CST
Where
Kendall County, 3.29 mi SSE of Bankersmith
Measured
1 in hail
Reported by
Public
Coordinates
30.090, -98.790

Hail, Gillespie

When
March 26, 7:30 PM CST
Where
Gillespie County, 3.51 mi N of Morris Ranch
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.270, -98.990

A thunderstorm produced golf ball size hail. This storm also produced quarter size hail four miles west of Fredericksburg.

Hail, Kendall

When
March 26, 7:59 PM CST
Where
Kendall County, 3.29 mi SSE of Bankersmith
Measured
1 in hail
Reported by
Public
Coordinates
30.090, -98.790

Hail, Gillespie

When
March 26, 9:05 PM CST
Where
Gillespie County, 2.76 mi WNW of Fredericksburg Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.270, -98.960

A thunderstorm produced quarter size hail on Haden Ranch Road between Hwy 290 and FM 2093.

Hail, Gillespie

When
March 26, 9:10 PM CST
Where
Gillespie County, 0.69 mi N of Morris Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.230, -99.000

A thunderstorm produced quarter size hail on Tivydale Road which broke the observer's rain gauge.

Hail, Gillespie

When
March 26, 9:24 PM CST
Where
Gillespie County, 3.51 mi S of Morris Ranch
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.170, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281934, 281937, 281938, 281940, 281941, 281942, 281944, 281945.